Alert archive / New Jersey / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 12, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 14, 2003, 2:26 PM EDT for Essex County, Passaic County, New Jersey. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2003, 2:26 PM EDT (18:26 UTC)
- Expired
- Jun 14, 2003, 3:00 PM EDT
- In force
- 34 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Essex County, NJ, Passaic County, NJ
The radar
The Philadelphia radar (KDIX), 108 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
620 WUUS51 KOKX 141826 SVROKX NJC013-031-141900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 220 PM EDT SAT JUN 14 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ESSEX COUNTY IN NORTHEAST NEW JERSEY CENTRAL PASSAIC COUNTY IN NORTHEAST NEW JERSEY * UNTIL 300 PM EDT * AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF UTTERTOWN...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE AROUND... CHARLOTTESBURG AROUND 235 PM BUTLER AND 6 MILES SOUTHWEST OF BLOOMINGDALE AROUND 240 PM 6 MILES SOUTHWEST OF POMPTON LAKES AROUND 245 PM FAIRFIELD AND WAYNE AROUND 255 PM CALDWELL AND 5 MILES NORTHWEST OF BLOOMFIELD AROUND 300 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE HAWTHORNE. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LARGE HAIL...INTENSE RAIN...AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. DANGEROUS LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM SATURDAY EVENING FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4112 7452 4100 7463 4073 7421 4090 7405
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:38 AM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 14, 10:38 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1000 AM EDT SAT JUN 14 2003 .DISCUSSION... .UPDATE...WILL ISSUE AN UPDATE TO THE CURRENT FORECAST TO GET RID OFF THE PATCHY FOG EARLY THIS MORNING. THE RAIN HAS MOVE OUT OF THE LOCAL AREA AND TODAY LOOKS TO BE A MOSTLY CLOUDY BUT DRY DAY WITH SOME SCATTERED SHOWERS AND TSTMS DEVELOPING THIS AFTERNOON AND EVENING. ********************PREVIOUS 400 AM DISCUSSION******************** .CURRENT...AREA OF SHOWERS EXITING SOUTHERN CONNECTICUT AND EASTERN LONG ISLAND AS SURFACE WAVE OVER DELAWARE BAY GETS READY TO MOVE OFFSHORE. WARM FRONT PARKED TO OUR SOUTH...THUS LOW CEILINGS AND AREAS OF FOG TO CONTINUE THROUGH THE MORNING. LOW-LEVEL FLOW EXPECTED TO GO AROUND TO THE NW LATER THIS MORNING AS LOW PASSES TO THE SOUTH AND EAST. .SHORT RANGE...MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT THROUGH THE NEXT 60H...WITH SMALL TIMING ISSUES CONCERNING THE SHORT WAVE TROF COMING THROUGH THE GREAT LAKES AND NEW ENGLAND AND THE SURFACE LOW MOVING SOUTH OF NEW ENGLAND TODAY. THE FASTER...MORE PROGRESSIVE SOLUTIONS PREFERRED HERE. DEEP-LAYERED WESTERLY FLOW TO DEVELOP TODAY...SENDING MID AND UPPER LEVEL MOISTURE OFFSHORE...WHILE LOW-LEVELS REMAIN MOIST. FRONTAL BOUNDARY WILL PRESS SLOWLY SOUTHWARD ACROSS FORECAST AREA TODAY AS NORTHERN BRANCH SHORT WAVE DESCENDS SOUTHEASTWARD FROM GREAT LAKES. EXPECT LOW CEILINGS TO LIFT THIS MORNING WITH SOME PEAKS OF SUNSHINE POSSIBLE BY EARLY AFTERNOON. THIS WILL FURTHER DESTABILIZE THE AIR MASS...WITH MARGINAL TO MODERATE INSTABILITY DURING THE AFTERNOON AND EARLY EVE HOURS. WHILE SLIGHT RISK MENTIONED IN DAY 1 OUTLOOK... WOULD PREFER TO HOLD OFF FROM MENTIONING SEVERE IN ZONE TEXT. MID LEVEL WINDS IN THE 30 TO 40 KT RANGE WITH WET BULB ZERO LEVELS SLIGHTLY ABOVE IDEAL LEVELS. STILL THOUGH...ISOLATED SEVERE NOT OUT OF THE QUESTION. FRONT PRESSES SOUTH OF FORECAST AREA TONIGHT WITH SKIES CLEARING BY DAYBREAK. A COUPLE OF BEAUTIFUL DAYS SUNDAY AND MONDAY WITH A NORTHWEST FLOW ALOFT. REINFORCING COLD FRONT TO DROP DOWN SUNDAY NIGHT WITH LOW HUMIDITY AND BELOW NORMAL TEMPS EXPECTED FOR MONDAY. .HYDRO...FFA WILL BE CANCELLED. ANY FLOODING WILL BE DUE TO BRIEF HEAVY DOWNPOURS ASSOCIATED WITH AFT/EVE CONVECTION ALONG AND AHEAD OF THE FRONT. MAINLY MINOR NUISANCE/URBAN FLOODING POTENTIAL ALONG WITH SOME OF THE FLASHY...FAST RESPONDING STREAMS OF NORTHEAST NEW JERSEY. .AVIATION...IFR CONDITIONS THIS MORNING WILL IMPROVE TO VFR BY THIS AFTERNOON AS THE FLOW BECOMES SOUTHWEST AHEAD OF SURFACE COLD FRONT. COLD FRONT PASSES SOUTH OF FORECAST AREA OVERNIGHT WITH VFR CONDITIONS FOR SEVERAL DAY TO COME. .MARINE...NO FLAGS AS WEAK FLOW CONTINUES. .EXTENDED...NORTHWEST FLOW ALOFT GIVES WAY TO AN UPPER RIDGE TUE AND WED...WITH HEIGHT FALLS EXPECTED ON THURSDAY IN ADVANCE OF ANOTHER DIGGING TROF OVER EASTERN CANADA. .CURRENT WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
In the hours before
Special weather statement, Jun 14, 12:45 PM EDT, 1 hour 41 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-150000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 1245 PM EDT SAT JUN 14 2003 ...THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING FOR A PORTION OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS PLACED NORTHEASTERN NEW JERSEY AND THE NEW YORK METRO AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS. LOW CLOUDS AND FOG HAVE GIVEN WAY TO SUNSHINE AND THIS IS DESTABILIZING THE ATMOSPHERE. A COLD FRONT WILL PUSH THROUGH THE LOCAL AREA LATE THIS AFTERNOON AND EVENING...TRIGGERING SHOWERS AND THUNDERSTORMS IN ADVANCE OF IT. ANY STORM WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLY SOME FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER UPDATES.
Nearby
Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.